Martha Wickett/Salmon Arm Observer Karen Wiens, mental health emergency services clinician, and Kaley York-Pearce, public health nurse, provide information to the public at the Ross Street Plaza on Thursday, Aug. 31 for International Addiction Awareness Day.

Preventing opioid overdoses

Fentanyl has made its presence felt in Salmon Arm.

Like cancer, overdoses from drugs are starting to touch everyone, in one way or another. Salmon Arm is no exception.

Interior Health marked International Overdose Awareness Day on Thursday, Aug. 31 with a booth at the Ross Street Plaza, where information was provided to the public.

Although fentanyl has been making headlines in what’s being called an overdose crisis in B.C., Interior Health public health nurse Kaley York-Pearce said research shows that 50 per cent of those people overdosing have done so on a prescription drug – on opioids such as morphine, oxycontin and others.

“It’s not just specifically fentanyl. It could be solely fentanyl people are using or drugs laced with small amounts of fentanyl. They are at risk for overdose and we’re seeing overdoses, but people are responding with the knowledge, skills and resources they have to prevent an overdose death.”

She says Interior Health’s goal is to raise awareness about: Naloxone training offered at the health unit,; distribution of the naloxone kits; who is eligible for free kits or where kits can be purchased at cost; signs and symptoms of an opioid overdose and generally, how to save a life.

Naloxone works by blocking the effects of opioids.

The kits are also available at Salmon Arm’s substance use office.

Karen Wiens, a mental health emergency services clinician with the Salmon Arm Health Centre, acknowledges that fentanyl is in Salmon Arm and has been for a while.

“We do hear the words fentanyl on a daily basis… It has made its arrival here. It has for some time.”

She points out that fentanyl is found in various drugs, not just opioids.

“Awareness is crucial for anyone using drugs in any situation, including social situations. People could think they’re using cocaine but it could have added fentanyl in it, or another opioid they’re not aware of.”

She says a lot of overdoses happen to people who are not addicted.

“It is weekend users, social users, holidayers and festival-goers.”

Available in harm reduction kits are items such as alcohol swabs and clean needles.

Wiens agrees that naloxone training is helping to prevent overdoses.

“If you walk in our downtown core, it’s a beautiful downtown core, but we do have many individuals who are having challenges, struggling with addictions, and/or mental health, so definitely our harm reduction and our naloxone training kits are an important and valuable tool we have to offer.”

York-Pearce says if anyone has been using drugs themselves and someone with them overdoses, they can still call for help without retribution under the Good Samaritan Act.

“People won’t be penalized for being at the scene.”

Some other tips: If you’re going to use opioids, don’t mix them as they can be potent together. Know your source and tell a friend you’re going to be using. Leave your door open if you’re in a bedroom or bathroom, and make sure someone is close by.

Asked if harm reduction kits and sites encourage people to use more drugs, York-Pearce says research proves otherwise.

“Research shows it just makes drug use safer. The big thing is building trust. When they’re ready to quit, they have a safe place to go.”